[Skip to Content]
[Skip to Content Landing]
Article
May 1984

Cholestatic Liver Dysfunction After Long-term Phenytoin Therapy

Author Affiliations

From the College of Pharmacy, University of Iowa (Dr Taylor), and the Departments of Internal Medicine (Dr Stein), Neurology (Dr Murphy), and Pathology (Dr Mitros), College of Medicine, University of Iowa Hospitals and Clinics, Iowa City.

Arch Neurol. 1984;41(5):500-501. doi:10.1001/archneur.1984.04050170046014
Abstract

• Cholestatic jaundice developed in a 64-year-old woman who had received phenytoin sodium for more than 40 years. Discontinuation of phenytoin therapy resulted in resolution of the hepatic abnormalities, which recurred on rechallenge, strongly suggesting a causal relation to the drug. Phenytoin therapy was discontinued again, with complete resolution of the hepatic abnormalities. The liver biopsy specimen obtained during therapy showed cholestasis compatible with obstruction of the biliary tree, although an obstructive process was never demonstrated. The biochemical abnormalities and histologic features observed most likely represent an unusual response to phenytoin therapy.

×